Kansas, 2023

Drought in Kansas, July 1 to 31, 2023

July 1 to 31, 2023 · NWS ICT · 26 events in 26 counties and zones

Exceptional drought (D4) and severe drought (D3) continued across much of the region during the July. There was some beneficial rain in South Central Kansas which allowed several counties to improve significantly to where no drought conditions existed or improved to moderate drought (D2) by the end of the month.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Exceptional drought (D4) and severe drought (D3) continued across much of the region during the July. There was some beneficial rain in South Central Kansas which allowed several counties to improve significantly to where no drought conditions existed or improved to moderate drought (D2) by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Jun 30, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Wichita KS
1200 AM CDT Sat Jul 1 2023

.SYNOPSIS...
Issued at 347 PM CDT Fri Jun 30 2023

High pressure is situated over the Gulf of Mexico and southeast
CONUS while short waves are positioned over the upper Great Lakes
and the Rockies. Afternoon heat with temperatures near the century
mark and heat indices of 100 to 105 persist for another day across
the eastern half of Kansas; these temperatures are roughly 10
degrees above seasonal normal. A Heat Advisory remains in effect for
southeast Kansas until 7PM. There is a cold front draped from
southeast Colorado to north central Kansas and southeast Nebraska as
another boundary stretches from the Panhandles, south central and
northeast Kansas. Convective initiation has begun this afternoon
in eastern Colorado and the Texas Panhandle.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 347 PM CDT Fri Jun 30 2023

Highlights:

1) Warm into the evening - Heat Advisory in SE KS until 7PM

2) Chances for showers and storms this evening into Saturday

3) Cooler for the weekend

Challenges: Precipitation chances and respective coverage

Changes: Adjusted precipitation chances and timing tonight-Saturday

The wave over the Rockies will track east into the Central Plains
tonight into Saturday. As mentioned in the synopsis section,
convection has already developed in eastern Colorado and the Texas
Panhandle this afternoon. Given the boundary across south central
Kansas, there is a potential for convection to develop along it this
evening (around 7PM) as depicted by some of the short term models.
Convergence is lacking which makes confidence not high in its
respective development. There is some instability and shear
suggesting that a strong to severe storm cannot be ruled out given
development. Topeka's 19Z sounding shows a pretty good cap in place.
Higher confidence exists in the eastward progression and additional
convection over the High Plains this evening; this activity will
track into central and eastern portions of the state after midnight.
The best moisture transport coincides with this timeframe as well. A
possibility for strong to severe storms remains during this
timeframe but mainly over north central Kansas. Precipitable water
values are slightly anomalous thus moderate to heavy rainfall could
occur and lead to localized flooding with better potential over
western Kansas and Nebraska. The Kansas Mesonet indicates a greater
depth to the soil moisture across western Kansas.

Lingering showers and thunderstorms are possible on Saturday
especially in northern and far eastern Kansas as the wave continues
to move east. Cooler air will settle in behind the associated cold
front dropping afternoon temperatures to the 80s which will
certainly be welcomed by many after these past few hot summer days.
An upper wave moves onshore over southern Canada on Saturday then
tromps east. Near seasonal normal afternoon temperatures (around 90
degrees) are forecast for Sunday with a bit higher values to start
next week.

.LONG TERM...(Tuesday through Friday)
Issued at 347 PM CDT Fri Jun 30 2023

Highlights:

1) Warmer Tuesday & Wednesday

2) Independence Day (Tuesday) - Chances for precip in SE KS (AM) &
NC KS (evening-overnight)

3) Better chances for showers/storms Wed eve-Thu night

3) Cooler Thursday & Friday

Changes: Precipitation chances

Summer heat returns for Tuesday (Independence Day) and Wednesday
albeit not as warm as this past week with highs in the 90s. A system
across southern Canada will have a wave drop into the Plains Tuesday
and Wednesday. Showers and thunderstorms may creep down into
northern Kansas Tuesday evening and night which could interrupt
Independence Day festivities; however, the better chances are
further north and west. On Wednesday evening, there are higher
chances for showers and storms area wide as the system drops further
south. Of course there are questions in coverage and timing this far
out. Again the possibility exists for strong to severe storms with
this activity. Lingering chances of precipitation exist for the
end of next week. There is some model variability decreasing
confidence in chances and coverage for the very end of the week.
It does look like there will be a good cool down for that time
period with potential afternoon temperatures in the upper 70s to
mid 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1153 PM CDT Fri Jun 30 2023

Scattered to numerous showers and storms will linger across the
region overnight. In addition outflow winds from the storms will
cause gusty winds to linger and switch directions. Once the storms
diminish the winds will remain out of the northwest/west and
decrease. Westerly winds will continue on Saturday with VFR
conditions expected. There is a chance that storms could redevelop
in the afternoon as the upper trough moves across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  88  66  90 /  50  40  20  10
Hutchinson      67  86  63  90 /  70  30  20   0
Newton          69  86  64  90 /  60  40  20  10
ElDorado        70  87  64  89 /  50  40  20  10
Winfield-KWLD   70  88  65  90 /  50  50  20  10
Russell         64  83  61  91 /  90  40  10   0
Great Bend      65  83  61  90 /  80  20  10   0
Salina          68  85  63  92 /  80  50  20   0
McPherson       67  85  62  89 /  70  30  20   0
Coffeyville     74  90  67  91 /  50  50  50  10
Chanute         72  89  67  90 /  50  60  40  10
Iola            72  88  66  89 /  50  60  40  10
Parsons-KPPF    73  90  67  92 /  50  60  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CDJ
Hazardous weather outlook, Jun 30, 10:22 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1122 PM CDT Fri Jun 30 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1122 PM CDT Fri Jun 30 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will affect the region
overnight. Severe weather is not expected, however a few strong
storms could produce small hail, gusty winds up to 45 mph, and
pockets of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue on Saturday. A few strong to severe
storms with up to 60 mph winds and quarter sized hail possible.

There is potential for thunderstorms on Monday through Thursday.
Stay tuned for updates especially if you have outdoor plans.

Heat indices are calculated to be in the upper 90s on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 30, 6:55 PM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
755 PM CDT Fri Jun 30 2023

KSZ032-010215-
Russell KS-
755 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of western Russell
County through 915 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milberger, or 8 miles east of Pfeifer, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Gorham, Luray, Milberger, Paradise, Waldo and Russell
Airport.

This includes Interstate 70 between Mile Markers 175 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3913 9904 3913 9858 3870 9884 3870 9904
TIME...MOT...LOC 0055Z 221DEG 34KT 3874 9902

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CARUSO
Special weather statement, Jun 30, 7:40 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
840 PM CDT Fri Jun 30 2023

KSZ047-050-010230-
Rice KS-Barton KS-
840 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Rice
and southeastern Barton Counties through 930 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ellinwood, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellinwood, Claflin, Bushton and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3860 9849 3859 9848 3852 9848 3852 9840
      3842 9829 3829 9855 3835 9867
TIME...MOT...LOC 0140Z 232DEG 16KT 3837 9856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CARUSO
Local storm report, Jun 30, 7:46 PM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
846 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Gst     1 NNW Russell           38.90N 98.86W
06/30/2023  E60 MPH          Russell            KS   Storm Chaser

&&
Local storm report, Jun 30, 8:47 PM CST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
947 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Gst     5 E Brookville          38.78N 97.77W
06/30/2023  E60 MPH          Saline             KS   Trained Spotter

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Barton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across most of the county, except for northwest portions of the county, which saw Exceptional drought (D4).

Drought, Russell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county through July with the exception of exceptional drought (D4) which persistent across the southwestern portions of the county.

Drought, Lincoln

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The western half of the county continued to have extreme drought (D3) with conditions improving to moderate drought (D1) in the eastern portions of the county.

Drought, Ellsworth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought (D2) to extreme drought (D3) continued across the county during the month of July.

Drought, Rice

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county for the month of July.

Drought, Reno

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across most of the county with improvement to severe drought in the far southern portions of the county.

Drought, Kingman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county to start July but improved to Moderate drought (D1) across the northeastern parts of the county. The remainder of the county improved to abnormally dry (D0) by the end of the month.

Drought, Harper

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county to start July but improved to abnormally dry (D0) by the end of July.

Drought, Saline

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the southern portions of the county in July with severe drought (D2) continuing in the central areas of the county. The northern portions remained below severe drought (D2). Salina airport reported 3.69 inches of rain for the month of July. This amount is 0.23 inches below normal.

Drought, McPherson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county through the month of July.

Drought, Harvey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county for the month of July.

Drought, Sedgwick

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued in the eastern areas of the county with extreme drought (D3) in the western areas of the county to start July. Conditions improved in the eastern portions of the county to extreme drought (D3) and improved to moderate drought (D1) in the southwest portions of the county by the end of July. Eisenhower airport reported 4.60 inches of rain for July which is 0.62 inches above normal for the month.

Drought, Sumner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued in the northeastern portions of the county with extreme drought (D3) in the remainder to start July. Conditions improved to extreme drought (D3) in the northeast portions of the county, improved to severe drought (D2) in the southeast portions of the county and improved to moderate drought in western areas of the county (D1).

Drought, Marion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county for the month of July.

Drought, Chase

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued in the southwest part of the county with extreme drought (D3) continued in the remainder of the county for the month of July.

Drought, Butler

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Severe drought (D3) continued in the northern half of the county while the southern half started out in exceptional drought (D4) but improved some in the southwest corner to severe drought (D3) with exceptional drought in the southeast corner (D4).

Drought, Cowley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued for most of the county with extreme drought (D3) in the southwest portion to start the month. Conditions improved across the county to extreme drought (D3) by the end of the month.

Drought, Greenwood

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Moderate drought (D2) continued in the far northern portions of the county with severe drought (D3) in the central and southeast parts of the county and exceptional drought (D4) in the southwest parts of the county. These conditions remained unchanged through the month.

Drought, Elk

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Severe drought (D3) continued in the far northeastern portions of the county with exceptional drought (D4) in the remainder of the county to start July. Conditions in the far western part of the county improved to severe drought (D3) by the end of the month with no changes elsewhere.

Drought, Chautauqua

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across most of the county for July but improved to severe drought (D3) in the far southern and southwest portions of the county by the end of the month.

Drought, Woodson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Severe drought (D3) continued across the county to start July but improved to moderate drought (D2) across central and the southeast portions of the county.

Drought, Wilson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Severe drought (D3) continued across the county with only the far southeastern portion of the county in moderate drought (D2) to start the month. Conditions improved to moderate drought (D2) for all areas except the western areas of the county which remained in severe drought (D3).

Drought, Montgomery

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued in the far northwest parts of the county with severe drought (D3) across central and into the southwest parts of the county and moderate drought (D2) in the remainder to start July. There was no change during the month.

Drought, Allen

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Severe drought (D3) continued across the county for July with only the far northeastern and southwest parts of the county improving to moderate drought (D2) by the end of the month.

Drought, Neosho

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Severe drought (D3) in the north and northwest part of the county with moderate drought (D2) in the south and southeast part of the county continued to start the month of July. Conditions improved to moderate drought for all parts of the county with the exception of the far northeastern areas which remained in severe drought (D3) by the end of the month. Chanute airport reported 5.75 inches of rain for the month which is 1.33 inches above normal.

Drought, Labette

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Moderate drought (D2) continued across most of the county with no change for the month of July. The southeast parts of the county only remained abnormally dry (D1) and also did not change.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121657, 1128107, 1128108, 1128109, 1128110, 1128111, 1128112, 1128113, 1128114, 1128115, 1128116, 1128121, 1128122, 1128123, 1128136, 1128138, 1128139, 1128140, 1128144, 1128145, 1128146, 1128147, 1128148, 1128150, 1128153, 1128156.